PDA

View Full Version : Injury Limping; front paw



Geranium
04-28-16, 09:16 am
Recently Tulip has been limping. It started on Saturday (4/23) and she began sleeping a lot as well. I got her into the vet on Monday and they didn't see any swelling nor feel any broken bones. She's holding up one of her front paws and putting minimal weight on it. The only thing I can think of that she might've done to injure herself is get her paw stuck in the hay rack and try to pull away. She feels pain (shrieks) when I extend her arm forward, so I think it must be a pull or tear in the shoulder. The vet suggested pain meds, antibiotics, critical care, and xrays. Since Tulip still had a good appetite, I denied the critical care as well as the $170 xrays. For some reason we ruled out antibiotics and I just went home with a $45 bottle of metacam. Yeah $45 for 1.5ml! I should've known better to order online. Anyway, Tulip progressed the first couple of days, even running around and definitely sleeping less. But in the middle of the week she became tired again and hasn't shown any more progress, though she has always maintained an appetite and I've been syringing her water multiple times a day. The vet thinks the metacam is no longer having an effect on her pain, so she suggested we try tramadol or buprenorphine, or increase metacam and pair it with "motadine" to prevent ulcers. Right now she's doing .06ml metacam once a day and she's about 930g. I'm wondering if anybody has any experience with the listed medicine, or if there's any advice on treatment. I'm hesitant to get xrays because even if there is a fracture or break, the vet wouldn't be able to do anything except make a homemade stint (something I could do my own) or amputate. I'm thinking it's a sprain anyway, so I'm wondering which pain treatment would be best or if there's anything else I can try.

Thanks for reading the novel and for any advice!

spy9doc
04-28-16, 09:40 am
Metacam is an anti-inflammatory much like ibuprofen which is also used for pain relief. Too much for too long could cause stomach ulcers or diminished kidney function. Tramadol is a mild opiate and is sometimes prescribed when Metacam alone isn't working. Tramadol will likely make your cavy sleepy a few minutes after the dosing, but certainly works to relieve the pain. When my Chester was virtually constantly in pain, I used Metacam regularly and added a little Tramadol when he needed it. He would get that blissful look on his face and we would comment about him being "high".

It is interesting that buprenorphine is used for cavies.......I only know of it being used in humans! It is often used to wean addicts off narcotics. It does have some pain-relieving qualities, but I'd be interested to see some clinical prescribing information for cavies.

As an FYI, any time you want to look up a drug (cavy or human) go to www.rxlist.com (http://www.rxlist.com) to look it up. It is my favorite drug look-up site and has a wealth of information.

Geranium
04-28-16, 02:11 pm
My vet suggests against buprenorphine as it can cause gut motility problems, but after doing a quick search on tramadol it appears that can affect the gut as well. I think I will try getting some tramadol any way to see if it gives her more relief.

I was also hoping to hear from somebody who might've experienced a similar situation. I know sprains can take a while to heal, but how long is too long? 3 weeks? My vet is unhelpful in this response, just stating that if she stops eating to begin critical care.